Unfortunate side effect from melatonin.

Newcomer introductions, personal anecdotes, caregiver issues, lab results, and n=1 experimentation.
Kstuder
New User
New User
Posts: 1
Joined: Fri Feb 15, 2019 8:11 am

Re: Unfortunate side effect from melatonin.

Postby Kstuder » Fri Feb 15, 2019 8:19 am

So happy I found this site. I have been having issues for a couple weeks. I was dreading calling the doctor because I was diagnosed with breast cancer in 2017 and I was starting to think this may be cancer. No more melatonin for me. Hopefully things are back to normal before I start my new job.

Kim

User avatar
fxmedcoach
Contributor
Contributor
Posts: 29
Joined: Sat Aug 25, 2018 3:23 pm

Re: Unfortunate side effect from melatonin.

Postby fxmedcoach » Fri Feb 15, 2019 12:08 pm

Kstuder, Welcome to the ApoE4info forum! Hopefully, you've had a chance to look around a bit and have stumbled upon the Primer. This is a good place to start for information. The Wiki page has even more information.

I know all this information can be quite overwhelming so be sure and post any specific questions you might have while you check out these valuable resources, and get to know the forum more.

By the way, congratulations on a new job! New beginnings for a new season in life?!!!
Deborrah Cisneros
RN, FMCHC, NBC-HC, CGP

Shiro
New User
New User
Posts: 1
Joined: Sat Mar 16, 2019 5:07 pm

Re: Unfortunate side effect from melatonin.

Postby Shiro » Sat Mar 16, 2019 5:46 pm

I signed up just to post my appreciation of this thread. I started having chronic diarrhea for 4-5 weeks. 10 plus trips throughout the day and night. Imodium, pepto, diet change, nothing helped. I went to the doctor and had blood tests, stool sample tests and a possible trip to the GI people for more tests. While waiting for test results my wife somehow found this thread. I had been taking melatonin for 3 months, 10-20mg a night. I stopped using it that day. Within 3 days I could tell things were changing. It's now been 2 weeks and I am well.
All my tests were negative. Who knows what I would have gone through if not for this site.
Thank you very much for making my life better.

User avatar
SamNZ
Contributor
Contributor
Posts: 82
Joined: Wed Feb 13, 2019 1:19 pm

Re: Unfortunate side effect from melatonin.

Postby SamNZ » Sun Mar 17, 2019 2:34 am

Thanks Shiro for commenting. It is always lovely to have a new member start sharing. We would love to hear more about your story and why/how you found us at this website also, feel free to post in Our Stories . The ApoE4 website is a great resource for anyone with the gene and if you have any more questions around that do not hesitate to ask or check out the Primer for a great resource for some information to get started in our community. Welcome again, we love to help - so good that you did not end up with a heap of unnecessary testing for your poorly tummy!
Samantha McBride
Functional Medicine Certified Health Coach

NF52
Support Team
Support Team
Posts: 1291
Joined: Tue Oct 25, 2016 9:41 am
Location: Eastern U.S.

Re: Unfortunate side effect from melatonin.

Postby NF52 » Sun Mar 17, 2019 1:01 pm

Shiro wrote:I signed up just to post my appreciation of this thread. I started having chronic diarrhea for 4-5 weeks. 10 plus trips throughout the day and night. Imodium, pepto, diet change, nothing helped. I went to the doctor and had blood tests, stool sample tests and a possible trip to the GI people for more tests. While waiting for test results my wife somehow found this thread. I had been taking melatonin for 3 months, 10-20mg a night. I stopped using it that day. Within 3 days I could tell things were changing. It's now been 2 weeks and I am well.
All my tests were negative. Who knows what I would have gone through if not for this site.
Thank you very much for making my life better.
Welcome, Shiro!

Aren't wives helpful?! My guess is she Googled something like "melatonin side effects" and got a link to this topic. It's great that you re-surfaced it with a new post about your awful experience. Also highlights the importance of letting doctors know what supplements you are on and at what dosage, although it can be hard for them to keep up on all the possible side effects. I would guess you were taking melatonin to help with sleep issues. If that's true (and you don't have to have ApoE 4 for that to be true), you may want to also check this wiki section on sleep: Sleep.
And for tips on navigating our forum, visit the "How-To" Get the most out of the ApoE4.info website

Here's to a spring of better sleep and better days!
4/4 and still an optimist!

mountaineermd
Contributor
Contributor
Posts: 17
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Thu Mar 21, 2019 3:16 pm

Shiro, I posted my experience with persistent watery diarrhea related to melatonin, hoping it would be read by others with the same issue. I am happy to read that your wife discovered the post and you are now cured. Robert Johnson MD, mountaineermd.

bladedmind
Senior Contributor
Senior Contributor
Posts: 70
Joined: Tue Jan 13, 2015 8:23 pm

Re: Unfortunate side effect from melatonin.

Postby bladedmind » Fri Mar 22, 2019 9:56 pm

I was curious about this and searched. In case making it official helps anybody, a letter was published in a medical journal reporting a case of diarrhea starting from ingestion of melatonin and ending with its cessation.

https://www.ncbi.nlm.nih.gov/pubmed/25659397
Melatonin as a probable cause of diarrhoea

Mes672
New User
New User
Posts: 1
Joined: Wed Apr 10, 2019 8:44 pm

Re: Unfortunate side effect from melatonin.

Postby Mes672 » Wed Apr 10, 2019 8:51 pm

Last night I took a 3mg of melatonin and now I have diarrhea. This happened before, about 3months ago. I was sure if it was the melatonin then, but I now know it must have been. Have you any of you experienced this just taking it once?

User avatar
CoachMT
Contributor
Contributor
Posts: 93
Joined: Fri Mar 01, 2019 3:05 pm
Location: Maryland (DC Metro)

Re: Unfortunate side effect from melatonin.

Postby CoachMT » Fri Apr 12, 2019 4:22 am

Mes672 wrote:Last night I took a 3mg of melatonin and now I have diarrhea. This happened before, about 3months ago. I was sure if it was the melatonin then, but I now know it must have been. Have you any of you experienced this just taking it once?

Hi Mes672 , welcome to the Apoe4.info community! We’re glad you found the site and community! I'm sorry to hear that taking the melatonin has brought on diarrhea- not the effect you were hoping for, I'm sure! I am personally unfamiliar with any potential side effects of taking melatonin, however there are many knowledgeable members on this site, so it's very likely you'll hear from members who have direct experience taking melatonin soon.

In the meantime, if you haven’t seen it already, the primer is a great place to learn about the resources available on the ApoE4.info site that you may want to incorporate into your own learning journey. Additionally, you may also be interested in checking out Our Stories forum to share your own story and learn about fellow members.

Welcome, and feel free to keep us posted on how you are doing and don't be afraid to ask when you have questions!
Best,
Mandy
-Certificate for Reversing Cognitive Decline (FMCA)
-Functional Medicine Certified Health Coach (FMCHC)
-National Board Certified- Health and Wellness Coach (NBC-HWC)

thsailor
New User
New User
Posts: 1
Joined: Thu Apr 18, 2019 12:08 pm

Re: Unfortunate side effect from melatonin.

Postby thsailor » Thu Apr 18, 2019 12:17 pm

I had the same diarrhea issues described here. I quit using melatonin (I was taking 2 pills at night as a sleeping aid) and the diarrhea symptoms disappeared. Incredible what an apparently innocent OTC drug can do to your body. I found this thread quite by chance as many other websites don’t mention this side effect, of course our bodies are so diverse!


Return to “Our Stories”

Who is online

Users browsing this forum: No registered users and 5 guests